New York, 2008

Rip Current in New York, July 28, 2008

July 28, 2008 · NWS OKX · 1 event in 1 county or zone

As a cold front approached the area, a long fetch of south winds, which were brisk developed. Strong rip currents caused the death of a 42 year old man that swam at a beach near Dune Road and Dolphin Beach Road in East Quogue.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a cold front approached the area, a long fetch of south winds, which were brisk developed.

Strong rip currents caused the death of a 42 year old man that swam at a beach near Dune Road and Dolphin Beach Road in East Quogue.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 28, 10:55 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 28, 10:55 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1155 AM EDT MON JUL 28 2008

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL MOVE ACROSS THE AREA EARLY THIS
EVENING AS AN UPPER LEVEL TROUGH SWINGS THROUGH. WEAK HIGH
PRESSURE THEN BUILDS IN BY LATE TONIGHT AND TUESDAY...THEN SLIDES
OFFSHORE TUESDAY NIGHT. AN AREA OF LOW PRESSURE WILL APPROACH ON
WEDNESDAY AND TRACK ACROSS THE AREA WEDNESDAY NIGHT. A FRONT WILL
THEN REMAIN STALLED JUST SOUTH OF THE REGION WITH WAVES OF LOW
PRESSURE PERIODICALLY RIDING ALONG THE FRONT FOR THE REMAINDER OF
THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
STRATUS/FOG HAS MIXED OUT ACROSS EASTERN LI AND SE CT...THUS ZONES
UPDATED TO REMOVE MORNING FOG WORDING. THERE WILL BE SOME CIRRUS
SKIRTING THE SOUTHERN ZONES EARLY THIS AFTERNOON AS THEN LATE AFT
CU DEVELOPMENT. FOR THE MOST PART THOUGH...SKIES WILL BE MOSTLY
SUNNY.

12Z OKX SOUNDING INDICATES A SIGNIFICANTLY DRIER AIRMASS IN PLACE
VERSUS THAT OF SUN. DAYTIME HEATING WILL MIX THIS DRIER AIR DOWN TO
THE SFC WITH DEW POINTS DROPPING OFF INTO THE 50S. THIS RESULTS IN
A MUCH MORE STABLE AIRMASS. ANY CONVECTION THIS AFTERNOON WILL BE
ISOLATED IN NATURE...PRIMARILY NORTH AND WEST OF NYC DUE TO
DIFFERENTIAL HEATING ACROSS THE HIGHER ELEVATIONS. POPS HAVE BEEN
ADJUSTED DOWN BY ABOUT 10 PERCENT.

DAYTIME HIGHS WILL RANGE FROM LOWER 80S AT THE COAST TO THE MID
AND UPPER 80S ELSEWHERE. TEMPS HAVE BEEN ADJUSTED A COUPLE OF
DEGREES DOWN WITH THIS UPDATE BASED ON CURRENT OBS AND LATEST
MODEL GUIDANCE.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
WEAK HIGH PRESSURE BUILDS IN FOR TUESDAY. ALMOST FULL
SUN...COMBINED WITH THE LACK OF A CHANGE IN AIRMASS MEANS THAT WE
WILL PROBABLY BE A DEGREE OR TWO WARMER ON TUESDAY BEHIND THE
FRONT THAN WE WERE ON MONDAY. HOWEVER...WE WILL STAY DRY WITH
SURFACE HIGH PRESSURE AND RISING HEIGHTS ALOFT.

THE NEXT TROUGH...AND WEAK SURFACE LOW WILL BEGIN TO DROP ACROSS
THE GREAT LAKES ON WEDNESDAY. A LEADING WARM FRONT WILL START TO
PUSH ACROSS THE NORTHEAST WEDNESDAY AFTERNOON...AND WILL INTRODUCE
A CHANCE OF SHOWERS AND THUNDERSTORMS AT THAT TIME.

OTHERWISE...EXPECT TEMPERATURES TO HOVER AT OR SLIGHTLY ABOVE
NORMAL THROUGH THE PERIOD. MOISTURE LEVELS WILL START OUT MODERATE
ON TUESDAY WITH SOME DRYING BEHIND THE FRONT TONIGHT...BUT WILL
START TO EDGE BACK UP BY LATER TUESDAY NIGHT AS THE FLOWS BACKS TO
THE SOUTHWEST.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
LOW PRESSURE SYSTEM...ALONG WITH A FRONTAL BOUNDARY WILL MOVING
ACROSS THE CWA BRINGING A CHANCE OF SCATTERED SHOWERS AND
THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. AS THE FRONT
WILL DROP SOUTHWARD AND STALL JUST SOUTH OF LONG ISLAND ON FRIDAY.
WITH THE FRONT TO THE SOUTH...DRIER WEATHER IS EXPECTED.
HOWEVER...WITH THE FRONT IN CLOSE PROXIMITY TO THE AREA...WE CAN
EXPECT PARTLY TO MOSTLY CLOUDY SKIES. THERE MAY BE A FEW
ADDITIONAL SHOWERS ON SATURDAY AS A WAVE PASSES JUST SOUTH OF THE
REGION. OTHERWISE...CONDITIONS ARE EXPECTED TO REMAIN DRY.
TEMPERATURES EACH DAY ARE EXPECTED TO CLIMB INTO THE 80S...WHICH
IS NEAR NORMAL FOR THIS TIME OF YEAR.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
ISOLATED MVFR-IFR FOG/CEILINGS SHOULD BURN OFF BY 14Z AT MOST
LOCATIONS (15Z KGON)...THEN EXPECT VFR THROUGH THE TAF PERIOD. THE
ONLY POSSIBLE EXCEPTION WOULD BE ANY CONVECTION WHICH PASSES OVER
A TERMINAL LATE THIS AFTERNOON/EARLY THIS EVENING WHICH COULD
PRODUCE MVFR CONDITIONS. WHILE STORMS COULD OCCUR AT ABOUT ANY
POINT FROM 18Z ON THROUGH FRONTAL PASSAGE...FEEL BEST TIMING IS
22-01Z FOR CITY TERMINALS (A TAD EARLY TERMINALS TO THE WEST AND
LATER FOR TERMINALS TO THE EAST)...SO ADDED TEMPO FOR LOW END VFR
CB TO REFLECT THIS.

AS FOR WINDS...LIGHT AND VARIABLE TO CLAM WINDS WILL GIVE WAY TO
SEA BREEZE CIRCULATIONS BY MID AFTERNOON...EXCEPT AT INLAND
TERMINALS WHERE SYNOPTIC SCALE SW FLOW AT AROUND 10KT WILL
DEVELOP BY EARLY AFTERNOON AND WILL PRECLUDE SEA BREEZE FROM
GETTING TO THOSE LOCATIONS. WINDS THEN BECOME LIGHT AND VARIABLE AGAIN BY
MID EVENING.

OUTLOOK FOR 12Z TUESDAY THROUGH FRIDAY... NEXT CHANCE FOR SUB-VFR
CONDITIONS IS WED AFTERNOON-THU WITH A STORM SYSTEM PASSING OVER
THE AREA. CONDITIONS MORE LIKELY THAN NOT WILL THEN BE VFR LATE
THURSDAY INTO FRIDAY...HOWEVER THERE IS SOME CHANCE THAT SUB-VFR
CONDITIONS COULD LINGER INTO FRIDAY IF THE FRONT ASSOCIATED WITH
THE STORM SYSTEM STALLS OUT OVER INSTEAD OF SOUTH OF THE AREA
(THERE IS A BIT OF UNCERTAINTY AS TO WHERE THE FRONT STALLS).

&&

.MARINE...
WINDS AT OR BELOW 10KT AND SEAS AT OR BELOW 4 FT THROUGH THE ENTIRE
PERIOD AS A WEAK PRESSURE GRADIENT REMAINS OVER THE AREA. THE MAIN
THREAT TO BOATERS THROUGH THE FORECAST PERIOD WILL BE ISOLATED TO
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING AND THEN AGAIN
LATE WEDNESDAY INTO THURSDAY.

WITH SWELLS DIMINISHING TO ONLY 2 FT AND PERIOD 8 SECONDS OR
LESS...ONLY HAVE LOW RISK FOR METEOROLOGICAL ENHANCEMENT OF RIP
CURRENTS TODAY.

&&

.HYDROLOGY...
THE NEXT CHANCE FOR ANY SIGNIFICANT PRECIPITATION WILL BE WITH
PASSAGE OF A STORM SYSTEM WEDNESDAY/WEDNESDAY NIGHT. SHOULD THEN
HAVE SPOTTY LIGHT PRECIPITATION WITH FRONT STALLED TO SOUTH AND
EASTERLY FLOW THU-SAT.

&&

.EQUIPMENT...
ON JULY 28TH...MARINE OBSERVATIONS FROM AMBROSE LIGHT TOWER WILL
BE DECOMMISSIONED.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

UPDATE...DW
Hazardous weather outlook, Jul 28, 3:07 AM EST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
407 AM EDT MON JUL 28 2008

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002>006-011-
NYZ067>081-290815-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
407 AM EDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Southeast Suffolk

When
July 28, 12:00 PM EST
Where
Southeast Suffolk forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Southeast Suffolk2008-07-2842MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140344.